Los Angeles, CA
A 19-year-old female asked:

50 mg spironolactone (for hormonal acne) caused hair loss for me for last 5 months. was on yaz last year but also lost a lot of hair with and stopped it. could hair loss stop on it's own or with a change in dosage? really don't want acne to come back

2 doctor answers2 doctors weighed in
Dr. Barry Auster
Dermatology 49 years experience
See below: Spirinolactone rarely causes hairloss- would check thyroid and iron level
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Rebecca Gliksman
Internal Medicine 40 years experience
Spironolactone/hair: Spironolactone is a treatment for androgen related hair loss in women. Therefore would check your thyroid hormone, check iron levels ,check for autoimmune issues-alopecoa aretas/lupus- and be evaluated for polycystic ovarian syndrome (PCOS) which can cause hair loss i as can male pattern baldness in women. http://www.americanhairloss.org/women_hair_loss/treatment.asp f/u/ w /dermatology
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 22-year-old female asked:
Quit spironolactone cold turkey and acne and oiliness came back but hair shed stopped, restarted for acne and hair shed and eyelash shed started again. It gave me seb dermatitis too cause of hor imbalance. At my wits end, help?
Dr. Birendra Tandan
Urology 36 years experience
Perhaps another treatment is needed Please see a dermatologist for proper diagnosis and management. Good luck
Created for people with ongoing healthcare needs but benefits everyone.
A 45-year-old female asked:
I have been taking spironolactone for over 2 years for hormonal acne. I reduced my dosage for a couple of weeks and quit taking it altogether. Two days later, I am retaining 10 lbs of water. It's quite uncomfortable. How long is this going to last?
Dr. Clarence Grim
Endocrinology 59 years experience
One never retains just water. It is always salt AND water. Use the app Cronometer and see how much you are eating. Should stabilize and return to norm... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 22-year-old female asked:
Extreme hair shedding ever since spironolactone. It cleared my skin. I stopped as I couldnt handle shed and my hair fall STOPPED completely. I restarted the spironolactone as acne returned and hair shedding is BACK. What to do? I dont want acne?
Dr. Birendra Tandan
Urology 36 years experience
There are other treatments- re-cobsult your Dermatologist. Hope you do well
Created for people with ongoing healthcare needs but benefits everyone.
A 60-year-old male asked:
I'm on testosterone cypionate injections to increase free testosterone. I developed cystic acne and getting a lot of body hair. My doc prescribed spironolactone. Isn't that counter productive?
Dr. Andrew Johnston
37 years experience
Not necessarily: It's a question of degree. The spironolactone doesn't completely block all the testosterone. But it will block some so you may need a higher dose to g... Read More
Created for people with ongoing healthcare needs but benefits everyone.
View all answers
A 46-year-old female asked:
How will a small dose of Aldactone (spironolactone) affect my estrogen and progesterone while in perimenopause? I have acne and facial hair and pms.
Dr. Pouneh Nouri
Specializes in Internal Medicine - Nephrology & Dialysis
Aldactone (spironolactone): Aldactone (spironolactone) has antiandrogenic effect so helps with facial hair and acne. It also has Progesterone like effects so can cause more menst... Read More
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Sep 15, 2020
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$44 video appointments with $19/month membership*
*Billed $57 every 3 months. Cancel anytime.

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.